Alabama, 2010

Strong Wind in Alabama, November 16, 2010

November 16, 2010 · NWS HUN · 1 event in 1 county or zone

Gusty southerly flow atop Lookout Mountain knocked a tree down onto a county road in DeKalb County southwest of Fort Payne during the early morning hours of the 16th. A few showers and thunderstorms were in the area during this time, but it was difficult to correlate the wind damage directly with a shower or thunderstorm cell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Gusty southerly flow atop Lookout Mountain knocked a tree down onto a county road in DeKalb County southwest of Fort Payne during the early morning hours of the 16th. A few showers and thunderstorms were in the area during this time, but it was difficult to correlate the wind damage directly with a shower or thunderstorm cell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 16, 5:52 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 16, 5:52 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 AM CST TUE NOV 16 2010

.UPDATE...FOR 12Z TAFS

&&

.AVIATION...SFC LOW NOW OVER ERN MS WITH 5H TROF AXIS ACROSS ERN KS.
RADARS WERE SHOWING A BROAD BAND OF MAINLY SHRA (WITH ISOLATED TSRA)
ACROSS MOST OF THE SERN US. AS THE SFC LOW MOVES INTO KY BY 18Z
TODAY...PCPN ACROSS THE TN VALLEY WILL BEGIN TO TAPER
OFF...ESPECIALLY LATER THIS AFTN. ISOLATED TSRA WILL BE POSSIBLE THIS
MRNG THRU THE AFTN HOURS DUE TO A FAIRLY STRONG 8H LOW LEVEL JET.
WILL GO WITH A TEMPO GROUP FOR TSRA BETWEEN 17Z AND 20Z TODAY FOR
BOTH KMSL AND KHSV. EXPECT ALL PCPN TO END AS THE 5H TROF MOVES EAST
OF THE CWA BY MIDNIGHT. NOT SURE IF SKIES WILL CLEAR ENOUGH AFTER
MIDNIGHT TO ALLOW FOR FOG FORMATION. FOR NOW WILL NOT MENTION ANY FOG
IN TAFS.

&&

.PREV DISCUSSION... /ISSUED 322 AM CST TUE NOV 16 2010/

DISCUSSION...AN UNSETTLED WX PATTERN CONTINUES TO PREVAIL ACROSS
THE TN VALLEY...WITH LIGHT/MOD SHOWERS CONTINUING TO MOVE NEWD
ACROSS THE REGION. LATEST SAT/LIGHTNING DATA ALSO SHOW SOME EMBEDDED
TSTM ACTIVITY MOVING NE ACROSS NRN/CNTRL MS. ALL OF THIS IS ACTIVITY
OCCURRING WELL AHEAD OF A SFC LOW/WAVE OVER THE CNTRL GULF COAST
REGION...WHICH IS NOW BEGINNING TO LIFT TOWARD THE NE. AS THIS
SYSTEM LIFTS OUT...XPCT LIGHT/MOD SHOWERS TO CONTINUE MOVING NEWD
ACROSS THE AREA FOR MUCH OF THE DAY...WITH THE POSSIBILITY FOR AN
EMBEDDED/ISOLATED TSTM AS WELL...AS AN UPPER JET MAX ASSOCIATED WITH
THE SFC WAVE TRAVERSES NEWD ACROSS THE TN AND OH VALLEY REGIONS.
SFC FLOW IS ALSO XPCTED TO STRENGTHEN WITH THE ONCOMING LOW PRESSURE
SYSTEM...WITH SW WINDS INCREASING TO 15 TO 20 MPH WITH HIGHER GUSTS.
RAINFALL AMOUNTS TODAY LOOK TO AVERAGE ONE QUARTER TO ONE HALF INCH.

PRECIP SHOULD THEN BEGIN TO TAPER OFF LATE THIS AFTERNOON/EARLY THIS
EVENING AS THE SFC LOW PUSHES THROUGH THE TN VALLEY AREA...WITH THE
SFC WINDS GRADUALLY DIMINISHING AS WELL. CLOUD COVER THOUGH MAY BE
SLOW TO EXIT AT LEAST THROUGH THE EVENING HRS BEFORE THE UPPER
TROUGH AXIS PUSHES EWD THROUGH THE AREA OVERNIGHT. PATCHY FOG MAY BE
AN ISSUE EARLY WED MORNING IF THE SKIES BEGIN TO CLR SHORTLY AFTER
MIDNIGHT. ENOUGH UNCERTAINTY AT THIS POINT THOUGH WARRANTS LEAVING
FOG OUT OF THE FORECAST WED MORNING...ALTHOUGH LATER SHIFTS MAY WANT
TO REEXAMINE THIS TREND MORE CLOSELY.

THE REMAINDER OF THE FORECAST IS A DRY ONE AT THIS POINT...ALTHOUGH
A SECONDARY SURGE OF ENERGY/MOISTURE DIVING SEWD THROUGH THE MIDWEST
STATES MAY SKIRT THE AREA WED NIGHT/EARLY THU. IN ANY CASE...DRY AND
TRANQUIL CONDITIONS COUPLED WITH OVERALL TEMPS NEAR NORMAL LOOK TO
BE THE TREND THROUGH THE WORK WEEK...BEFORE A GRADUAL WARMING TREND
BEGINS THIS WEEKEND.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

007
Hazardous weather outlook, Nov 16, 3:27 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 AM CST TUE NOV 16 2010

ALZ001>010-016-TNZ076-096-097-161900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
327 AM CST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AFTERNOON ACROSS
THE AREA...WITH THE PRIMARY RISK OF BRIEF GUSTY WINDS. THE CHANCE OF
ISOLATED THUNDERSTORMS WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SS

In the hours before

Special weather statement, Nov 16, 7:15 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 AM CST TUE NOV 16 2010

ALZ007-016-161400-
CULLMAN-MORGAN-
715 AM CST TUE NOV 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 800 AM CST...

AT 700 AM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM DOUBLE SPRINGS TO 8 MILES EAST OF
NAUVOO...MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JONES CHAPEL...CRANE HILL.
  MASSEY...LOGAN.
  BALDWIN...WEST POINT.
  FALKVILLE...LEESDALE.
  COLE SPRINGS.
  SOMERVILLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3430 8712 3438 8710 3458 8657 3454 8655
      3441 8658 3431 8658 3431 8650 3426 8650
      3422 8654 3419 8654 3398 8711
TIME...MOT...LOC 1315Z 246DEG 39KT 3426 8719 3418 8717
          3406 8717

KULA
Special weather statement, Nov 16, 7:47 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
747 AM CST TUE NOV 16 2010

ALZ016-161415-
CULLMAN-
747 AM CST TUE NOV 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 815 AM
CST...

AT 746 AM CST...DOPPLER RADAR WAS TRACKING HEAVY SHOWERS AND
EMBEDDED THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
MILES NORTH OF BLACK BOTTOM TO 6 MILES WEST OF MORRIS...MOVING
NORTHEAST AT 50 MPH.

BRIEF WINDS UP TO 45 MPH ARE POSSIBLE.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HANCEVILLE...GARDEN CITY.
  WALTER.
  HOLLY POND.
  JOPPA...BAILEYTON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3406 8691 3431 8656 3431 8648 3429 8646
      3426 8645 3425 8652 3413 8659 3412 8662
      3410 8665 3409 8669 3406 8668 3400 8673
      3395 8678 3391 8691 3388 8692 3386 8694
TIME...MOT...LOC 1346Z 230DEG 45KT 3403 8684 3375 8690

KULA
Special weather statement, Nov 16, 8:46 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
846 AM CST TUE NOV 16 2010

ALZ008-161530-
MARSHALL-
846 AM CST TUE NOV 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 930 AM
CST...

AT 846 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GUNTERSVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUSTLEVILLE.
  COLUMBUS CITY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3437 8648 3457 8615 3453 8614 3451 8612
      3453 8610 3453 8609 3448 8609 3448 8607
      3444 8611 3442 8611 3441 8613 3440 8611
      3434 8611 3422 8636
TIME...MOT...LOC 1446Z 237DEG 33KT 3435 8633

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Dekalb

When
November 16, 9:11 AM CST
Where
Dekalb forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A tree was blown down onto Highway 117 near Mentone.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267946.